Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, April 4, 2017

April 4, 2017 · NWS OUN · 9 events in 6 counties and zones

As a surface low with associated warm/cold fronts moved in from southwest Oklahoma, storms fired in central Oklahoma on the evening of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a surface low with associated warm/cold fronts moved in from southwest Oklahoma, storms fired in central Oklahoma on the evening of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 4, 1:51 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 4, 1:51 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
251 PM CDT Tue Apr 4 2017

.DISCUSSION...
Sfc low will move NE across the fa, generally along or near I-44,
the rest of this afternoon and early evening with the cold front
clearing the area later this evening. Scattered showers have
increased across portions of the fa over the last few hours as lift
associated with the upper low has spread into the area. Showers and
thunderstorms will remain possible across portions of the area into
tonight but gradually end overnight into early Wednesday as the
upper low moves away from the fa. With cold air aloft, some
instability and good wind shear, some severe storms will be possible
the rest of this afternoon into early evening with large hail the
biggest concern.

After tonight, dry conditions are expected until Sunday into early
next week when another storm system and cold front affect parts of
the region. Shower and thunderstorm chances will return to parts of
the area Sunday and continue early next week.

Cold temperatures are expected tonight and Wednesday night with some
locations expected to fall into the 30s. High temperatures the next
few days will remain at or below normal but then warm into the
70s and 80s over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  44  63  39  67 /  30  10   0   0
Hobart OK         41  64  37  70 /  20  10   0   0
Wichita Falls TX  43  67  40  73 /  10   0   0   0
Gage OK           37  61  34  67 /  40  10   0   0
Ponca City OK     45  62  37  65 /  80  20   0   0
Durant OK         46  66  42  70 /  40  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/25
Hazardous weather outlook, Apr 4, 11:00 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 PM CDT Tue Apr 4 2017

OKZ004>048-050>052-TXZ083>090-051015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 PM CDT Tue Apr 4 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms through early this
evening across part of central, and eastern Oklahoma.

.Location...
The enhanced risk area is near and east of areas from Ponca City to
Perry to Chandler. The slight risk area is near and east of areas
from Enid to Oklahoma City to Ada. There is a marginal risk of
severe thunderstorms for much of the rest of Oklahoma, and adjacent
parts of northern Texas.

.Timing...
4 to 10 PM.

.Impacts...
Hail up to the size of golf balls and damaging wind gusts over 60
mph will be the main hazards.

.Discussion...
An upper level storm system will move into Oklahoma this afternoon.
Near the surface, a quai-stationary front will extend from near the
Oklahoma City metro southwestward into portions of western north
Texas while a warm front extends northeastward from Oklahoma City to
Tulsa.

Isolated showers and thunderstorms are expected to develop across
west central Oklahoma during the afternoon, and then move eastward
into central Oklahoma the second half of the afternoon. The chance
of severe thunderstorms will decrease quickly after 10 PM as they
continue to move into eastern Oklahoma.

.Spotter and emergency management statement...
Storm spotter groups and emergency management personnel across
most of Oklahoma and portions of western north Texas should
prepare for possible severe weather operations this afternoon and
evening.

.Fire Weather...
Elevated to near critical fire weather conditions will be possible
across western north Texas this afternoon as gusty southwest
winds and low humidities develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances will return to the forecast Sunday as a
dryline sets up across western Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Norman radar (KTLX), 83 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kingfisher

When
April 4, 2:20 PM CST
Where
Kingfisher County, Kingfisher
Measured
1.02 in hail
Reported by
Trained Spotter
Coordinates
35.860, -97.930

Hail, Pottawatomie

When
April 4, 2:35 PM CST
Where
Pottawatomie County, Maud
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.130, -96.780

Hail, Lincoln

When
April 4, 2:55 PM CST
Where
Lincoln County, 3.5 mi S of Warwick
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.640, -97.000

Hail, Payne

When
April 4, 3:17 PM CST
Where
Payne County, 1.12 mi E of Cushing
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.980, -96.740

Hail, Kingfisher

When
April 4, 3:20 PM CST
Where
Kingfisher County, Kingfisher
Measured
1.02 in hail
Reported by
Trained Spotter
Coordinates
35.860, -97.930

Hail, Lincoln

When
April 4, 3:25 PM CST
Where
Lincoln County, Prague
Measured
1 in hail
Reported by
Public
Coordinates
35.490, -96.690

Hail, Noble

When
April 4, 4:35 PM CST
Where
Noble County, Red Rock
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.460, -97.180

Thunderstorm Wind, Kay

When
April 4, 5:05 PM CST
Where
Kay County, Newkirk
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.880, -97.060

No damage reported.

Thunderstorm Wind, Kay

When
April 4, 5:15 PM CST
Where
Kay County, 1.77 mi SW of Hardy
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.950, -96.820

No damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691740, 691741, 691742, 691743, 691744, 691745, 691747, 691748, 691749.